MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-450-25
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/27/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that one pipeline failed to open and another became stuck at the hub of the marksman catheter.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the posterior curvature of the cavernous sinus segment of the right internal carotid artery with a max diameter of 13.5mm and a 5.2mm neck diameter.It was noted the patient's vessel tortuosity was minimal.Dual antiplatelet therapy (dapt) was administered, and the pru level was unknown.It was reported that the guidewire was used to place the marksman microcatheter at the distal end of the aneurysm.The guidewire was then withdrawn, and a pipeline (pli-10) was smoothly delivered to the marksman tip.During deployment, it could be seen that the distal tip of the stent was poorly opened and had a horn-shape.The pipeline was not positioned in a bend, less than 50% was deployed, and resheathing was performed less than 3 times.After a series of stent deployment operations, the opening of the pipeline had not improved and it was withdrawn.The tip was visibly rough and damaged.A second pipeline was then selected for use (pli-20), and after hydrating per the instructions for use (ifu), the protective sheath was pressed against the marksman hub and pushed.It was found the pipeline could not be transported into the marksman as the tip was stuck at the hub.A continuous flush was administered, and the physician released the load in the system, but the issue was not resolved.There was no damage to the catheter, and it was unknown if there was damage to the pushwire.A replacement pipeline was then used again which was able to be successfully delivered and deployed to complete the procedure.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Post procedure angiographic imaging showed blood retention in aneurysm.Ancillary devices include a 8f terumo short sheath,8f johnson <(>&<)> johnson guiding catheter, 5f-125 navien, synchro-14 200cm.
 
Additional Manufacturer Narrative
When compared to the drawings the distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.The distal and proximal ends of the pipeline flex braid were found fully opened and moderately frayed.No bend was observed on the pushwire.No defects were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.No other anomalies were observed.Based on the returned device, the pipeline flex was not confirmed to have failure to open at the distal end as the distal and proximal ends of the pipeline flex braid were found fully opened and moderately frayed.However, the cause for damage could not be determined.There was no non-conformance to specification identified that led to the failure to open issue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10476352
Report Number2029214-2020-00871
Device Sequence Number11500476
Product Code OUT
UDI-Device Identifier00836462015852
UDI-Public00836462015852
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/05/2022
Device Model NumberPED-450-25
Device Catalogue NumberPED-450-25
Device Lot NumberA810951
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/21/2020
Initial Date Received by Manufacturer 08/27/2020
Supplement Date Received by Manufacturer11/13/2020
Initial Report FDA Received Date09/01/2020
Supplement Report FDA Received Date11/25/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age52 YR